Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Birmingham, AL

September 13, 2024Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 13, 2024, 5:30 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2024, 5:30 PM CDT (22:30 UTC)
Expired
Sep 13, 2024, 8:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS54 KBMX 132230
FFWBMX
ALC009-073-140130-
/O.NEW.KBMX.FF.W.0016.240913T2230Z-240914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
530 PM CDT Fri Sep 13 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Blount County in central Alabama...
  North Central Jefferson County in central Alabama...

* Until 830 PM CDT.

* At 530 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly as additional showers and thunderstorms develop in the 
  area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sumiton, Warrior, Hayden, Arkadelphia, Blount Springs, Rickwood 
  Caverns, Smoke Rise, Partridge Crossroads and Sayre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3387 8692 3390 8693 3391 8692 3395 8684
      3394 8682 3396 8682 3395 8679 3397 8678
      3397 8675 3392 8673 3387 8675 3380 8681
      3371 8695 3370 8704 3379 8701 3379 8697
      3380 8697 3380 8695 3385 8696 3387 8695

FLASH FLOOD...RADAR INDICATED

$$

89^GSatterwhite
1 follow-up statement
963 
WGUS74 KBMX 140122
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
822 PM CDT Fri Sep 13 2024

ALC009-073-140132-
/O.EXP.KBMX.FF.W.0016.000000T0000Z-240914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Jefferson AL-
822 PM CDT Fri Sep 13 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR 
SOUTHWESTERN BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM CDT Saturday for a 
portion of central Alabama.

&&

LAT...LON 3387 8692 3390 8693 3391 8692 3395 8684
      3394 8682 3396 8682 3395 8679 3397 8678
      3397 8675 3392 8673 3387 8675 3380 8681
      3371 8695 3370 8704 3379 8701 3379 8697
      3380 8697 3380 8695 3385 8696 3387 8695

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:04 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 13, 4:04 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
404 PM CDT Fri Sep 13 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 155 PM CDT FRI SEP 13 2024

Key Messages:

-Isolated tornado threat will continue through the afternoon and
 evening hours with just enough shear and instability to work with

-Flash flood threat will increase tonight through the day on
 Saturday, as the remnants of Francine will move southeastward.
 Concerns are increasing in terms of the setup for flash flooding
 roughly from Hamilton southeastward to Birmingham and Montgomery
 and all points eastward. A Flood Watch is in effect through 7pm
 Saturday evening.

The remnants of Francine are currently located over Central
Arkansas, with a stationary boundary/wind shift stretching
southeastward down into western Alabama. Along and east of this
boundary, showers and a few storms have developed with some of
those exhibiting signs of rotation. We've had some additional
instability due to solar heating early this afternoon, thanks to
Central Alabama being within the dry slot aloft. The dry slot is
clearly evident on the KBMX RAOB this morning and water vapor
imagery. With the additional instability and available shear,
we'll have to keep a close eye on the radar for the potential of
isolated tornadoes that could form very quickly within this
tropical environment. Highs have been trended upward due to the
additional sunshine, which will top out in the low to mid 80s
along and west of I-65 and along the US 80 corridor.

Meanwhile, across the far east and northeast counties the
easterly wedge is in full force, with widespread stratus clouds
persisting due to isentropic upglide. Highs should remain in the
70s in these locations. That easterly wedge will become a
problem as we go into the overnight hours tonight through the day
on Saturday as the remnant low of Francine approaches from the
northwest. We'll see a favorable setup for flash flooding begin
to materialize with a zone of convergence at the surface setting
up from the remnant surface low and the wedge coming in from the
east. 850mb winds from the southeast are expected to ramp up to 40
knots or greater in a zone from roughly Cullman to Alex City to
Auburn. WPC currently has a Moderate Risk for flash flooding
within that similar area, which is in good agreement with the
environmental setup. With plenty of synoptic lift at 500mb and
westerly flow aloft, concern for flash flooding overnight through
Saturday morning is greatly increasing. As a result, the Flood
Watch has been extended until 7pm Saturday evening. Interests
should monitor the latest conditions while traveling during the
overnight and early morning hours, as overnight flooding can be
especially dangerous. We'll continue to monitor mesoscale trends
this evening and through the overnight.

Widespread showers and storms are expected to continue for the
northeastern half of Central Alabama through the day on Saturday.
Flash flood concerns will continue as the remnant low becomes
nearly stationary over Central Mississippi. Highs should remain in
the mid to upper 70s north to the lower 80s south due to the
widespread clouds and rain.

56/GDG

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 313 PM CDT FRI SEP 13 2024

The low pressure axis from Francine is expected to shift SWD for
the beginning of next week. Until then, rain chances will
continue to be high across C AL. At the same time in the upper
levels, the leftover associated low will slowly weaken as well.
Rain chances become more diurnal in nature toward mid week with
decreasing overall chances. Daytime highs will be on the cooler
side for the beginning of the extended Sun/Mon with warmer highs
toward the latter part as rain chances go down. On the flip side
with less cloud cover and lower overnight rain chances toward mid
week, our overnight cooling will be better, thus look for larger
diurnal ranges.

08

Previous long-term discussion:
(Saturday night through next Thursday)
Issued at 327 AM CDT FRI SEP 13 2024

The remnant low pressure from Francine will linger across the
southeastern CONUS through at least Sunday into Monday. This will
lead to a persistent axis of increased rain/thunderstorm chances
across Central AL.

Indications are that by Tuesday of next week, the broad/weak
troughing in the Eastern US will shift slightly eastwards as ridging
builds in across the MS Valley to our west. This should allow for a
decreasing rain chances Tuesday through Thursday.

Temperatures will remain on the milder side over the weekend due to
the persistent cloud cover and rainfall. Clearing skies by the
middle part of next week will lead to a slight warming trend
Wednesday into Thursday with highs reaching back into the mid to
upper 80s.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 155 PM CDT FRI SEP 13 2024

Key Message:

-Aviation conditions are expected to deteriorate overnight due to
 widespread showers and embedded storms, along with IFR to
 possibly LIFR ceilings between 06z and 12z Saturday morning.

MVFR to VFR stratus conditions are currently present for all
terminals with SHRA development becoming more widespread through
the afternoon and evening hours today. Some TSRA development is
possible this afternoon, and went with a TEMPO TSRA group during
the short-term. For the most part, primarily SHRA development is
expected, with embedded TS as we go through the evening and
overnight hours tonight. Widespread SHRA activity should impact
BHM, EET, and ASN tonight through Saturday morning, and some of
that activity could be on the heavy side. For now, have limited
visibilities for those terminals and also lowered ceilings to MVFR
and then IFR between 06z and 12z Saturday morning. PROB30 for TSRA
will also remain in the forecast along with the lower ceilings,
due to embedded TS in the overall widespread shower activity.
Prevailing winds today will be out of the southeast at the
surface around 10 knots with a few gusts over 15 knots. Winds
will become light overnight and prevail from the east on Saturday,
below 10 knots.

56/GDG

&&

.FIRE WEATHER...

High rain chances will continue across the area now through
Monday. Rain chances become more diurnal in nature toward the
middle of next week. Gusty winds this afternoon will begin to
slowly taper down tonight across Central Alabama.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  76  64  76 /  90  90  80  70
Anniston    70  77  67  78 /  90  90  80  70
Birmingham  71  77  67  76 /  90  90  80  80
Tuscaloosa  71  80  68  79 /  60  80  40  80
Calera      70  78  68  79 /  90  80  80  80
Auburn      70  77  68  79 /  90  80  80  70
Montgomery  72  83  68  80 /  80  60  60  80
Troy        71  82  67  79 /  70  50  60  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson-
Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell-
Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...56/GDG
LONG TERM....08/25/Owen
AVIATION...56/GDG
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
455 AM CDT Fri Sep 13 2024

ALZ011>015-017>050-141300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
455 AM CDT Fri Sep 13 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms are forecast across Central Alabama today,
posing continued threats for locally heavy rainfall and flooding, as
well as isolated damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Local storm report, Sep 13, 3:50 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
350 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Dmg Ensley                  33.51N 86.89W
09/12/2024                   Jefferson          AL   Emergency Mngr

            Tree down reports at various locations
            across Jefferson County due to wind gusts
            from Francine during the morning and
            afternoon.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:57 AM CDTSpecial Weather StatementBMXRussell48 min
Sep 13, 5:19 AM CDTAreal Flood AdvisoryBMXRussell3 hr
Sep 13, 5:34 AM CDTSevere Thunderstorm WarningBMXRussell26 min
Sep 13, 7:32 AM CDTFlash Flood WarningBMXRussell3 hr
Sep 13, 1:43 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Sep 13, 2:39 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Sep 13, 4:44 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Sep 13, 5:56 PM CDTAreal Flood AdvisoryBMXMontgomery20 min
Sep 13, 5:57 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock2 hr
Sep 13, 5:59 PM CDTSpecial Weather StatementBMXBlount31 min
Sep 13, 6:16 PM CDTFlash Flood WarningBMXMontgomery104 min
Sep 13, 6:59 PM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.